Morphine Overdose

Morphine Overdose

Pain is one of the most common reasons people seek medical treatment. Doctors can prescribe several different drugs to relieve pain. The most potent pain-relieving drugs are narcotics. Morphine is a powerful narcotic agent with strong analgesic (painkilling) action and other significant effects on the central nervous system. It is dangerously addicting and can cause someone a morphine addiction. Morphine is a naturally occurring member of a large chemical class of compounds called alkaloids.

The use of prescription pain relievers without a doctor’s prescription only for the experience or the feeling it causes is often called “nonmedical” use. Morphine use is considered abuse when people use this narcotic, and others, to seek feelings of well-being apart from the narcotic’s pain-relief applications.

When people use morphine exclusively to control pain, it is unlikely that they become addicted or dependent on them. A patient is given a dosage of opioids strong enough to reduce their awareness of pain but not normally potent enough to produce a euphoric state.

Prescription Painkiller Abuse Statistics

The U.S. Substance Abuse and Mental Health Services (SAMHSA) report that after marijuana, nonmedical use of painkillers is the second most common form of illicit drug use in the United States. According to SAMHSA, 21 percent of people age 12 and older (5.2 million individuals) reported using prescription pain relievers non-medically in 2007. The U.S. Drug Enforcement Agency suggests that the number of people abusing any prescription drugs is even higher at 7 million individuals.

SAMHSA’s Drug Abuse Warning Network reported that approximately 324,000 emergency department visits in 2006 involved the nonmedical use of pain relievers (this includes both prescription and over-the-counter pain medications). According to the U.S. Department of Health and Human Services, there were an estimated 90,232 emergency department visits related to narcotic analgesic abuse in 2001.

Symptoms of Morphine Abuse (Overdose)

Many morphine users do not expect to become abusers or addicts, but morphine is an extremely addictive drug. Other factors that may increase the likelihood of a morphine user becoming an addict are:

  • Mixing drugs – Some people seeking an increased effect of morphine may take other drugs that are intended to have the same effect on the body. Referred to as poly-drug use, this practice is the leading cause for fatal overdoses.
  • Quality – Morphine abusers frequently seek to obtain morphine from sources other than their primary physician. However, the quality of the morphine that can be obtained illegally is a high risk factor that contributes to overdose.
  • Using alone – If a morphine abuser enters into an overdose state, the chance of death is significantly increased because no one was available to intervene in a timely manner.

There are several symptoms to look for if morphine is being abused. The symptoms to look out for include:

  • Analgesia (feeling no pain)
  • Sedation
  • Euphoria
  • Respiratory depression (shallow breathing)
  • Small pupils, bloodshot eyes
  • Nausea and vomiting
  • Itching skin, flushed skin
  • Constipation
  • Slurred speech
  • Confusion, poor judgment
  • Needle marks on the skin

People who use narcotics or other drugs of abuse and are interested in quitting should contact their doctor or local hospital for information on how to get involved with a detoxification and addiction recovery program.

  • Any person suspected of narcotic overdose requires immediate medical attention and must be taken to a hospital’s emergency department.
  • The main physical signs of narcotic overdose are small pupils and respiratory depression (shallow breathing) that can lead to decreased oxygen in the blood, coma and death.

Morphine Overdose Treatment

Time is the most critical factor if you are assisting a person who is experiencing a morphine overdose. If a person has lost consciousness, or if their fingernails and lips have turned blue/purple, immediately call for help.

If those most obvious symptoms are not displayed, check for the following symptoms that are also clear indicators that an overdose is occurring:

  • Physical signs – a limp unresponsive body, a pale or clammy face
  • Respiratory signs – slow, shallow, or erratic breathing; slow or erratic heartbeat

Some overdose signs that are frequently misinterpreted or overlooked include:

  • Choking
  • Vomiting

Recommendations from emergency medical personnel regarding how to assist a person who is experience a morphine overdose are quite specific.

  • Do not induce vomiting
  • Give mouth-to-mouth if a person has stopped breathing

Getting a person the most comprehensive support as quickly as possible is critical, so emergency medical professionals suggest that in addition to knowing the patient’s age and weight, you should learn as much about the overdose situation as possible, including:

  • The name of the product (ingredients and strengths if known)
  • The time it was swallowed
  • The amount swallowed
  • If the medication was prescribed for the patient

The prognosis of surviving a morphine overdose are dependent on so many variables that providing the emergency medical team with as much information as possible, as quickly as possible greatly increases survival rates.

Morphine Help

Please call our toll free number at (877) 259-5633 if you know someone suffering from morphine addiction.